MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT4H12
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01906, 3005168196-2017-01908, 3005168196-2017-01909, 3005168196-2017-01910.The hospital discarded the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a subarachnoid hemorrhage using penumbra smart coils (smart coils).During the procedure, while attempting to deploy a smart coil into the target vessel using a non-penumbra microcatheter, the physician determined that the coil was too big for the aneurysm and decided to pull it back; however, while retracting the smart coil, resistance was encountered and subsequently, the smart coil unintentionally detached in the microcatheter.Without realizing that the smart coil had unintentionally detached inside the microcatheter, the physician attempted to advance a new smart coil through the microcatheter.However, resistance was encountered and the physician realized that the previous smart coil had unintentionally detached inside the microcatheter; therefore, the new smart coil was removed intact.The microcatheter containing the detached coil was then removed and the coil was flushed out.After that, the microcatheter was reinserted into the patient¿s body.The physician then determined that the smart coil that was previously removed intact was the wrong size prior to reinserting it into the microcatheter and continued the procedure using other smart coils.While attempting to use a new smart coil, the physician had difficulty loading the smart coil into the hub of the microcatheter; therefore, it was removed.It was reported that the same issue occurred with the next three smart coils.The procedure was completed using additional smaller smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2017-01907.1.Section g.Box 3.Report source.This report is associated with mfr report numbers: 1.3005168196-2017-01906, 2.3005168196-2017-01908, 3.3005168196-2017-01909, 4.3005168196-2017-01910 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6988737
Report Number3005168196-2017-01907
Device Sequence Number16443148
Product Code HCG
UDI-Device Identifier00814548017204
UDI-Public00814548017204
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/04/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/17/2021
Device Catalogue Number400SMTXSFT4H12
Device Lot NumberF72146
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/04/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date10/30/2017
Supplement Report FDA Received Date10/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Date Report Sent to FDA01/01/2005